Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 40, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 5, 2010, 11:16 PM EDT for Berrien County, Cass County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2010, 11:16 PM EDT (03:16 UTC)
- Expired
- Jun 6, 2010, 12:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 10:11 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:39 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 7:39 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EDT SAT JUN 5 2010
.AVIATION...
COMPLICATED AND BUSY TAF PD AS CONVECTION TO THE WEST GETS GOING
IN EARNEST OVER THE NEXT FEW HOURS. MAIN FOCUS FOR WIDESPREAD
DEVELOPMENT OVER EASTERN IOWA IS EXPECTED TO CONGEAL INTO AN MCS
WITH POTENTIAL FOR STRONG WINDS AND MARCH EAST. AHEAD OF
THIS...ADDNL DEVELOPMENT TAKING PLACE AS BOTH LLEVEL AND MID LEVEL
JET SUPPORT INCREASE ATOP AN UNSTABLE BOUNDARY LAYER. THIS
POTENTIALLY IMPACTS KSBN VERY SOON NEAR 00Z AND HAVE USED EARLY
TEMPO FOR THIS WINDOW...WHILE LATER TEMPO GROUP PRESENT BOTH
TERMINALS HANDLES EXPECTED PASSAGE OF BROAD AREA OF THUNDERSTORMS
OVERNIGHT. BEHIND THIS COMPLEX LINGERING SHRA AND MVFR CIGS ARE
EXPECTED WITH SLOW IMPROVEMENT ON SUNDAY. DIFFICULT TO GAUGE WHEN
LOW CIGS MAY RELEASE AS MODELS SHOW SHRINKING DEWPOINT DEPS WITH
COLD AIR ADVECTION SUNDAY MORNING...AND FOR NOW HAVE
OPTIMISTICALLY SCATTERED OUT KSBN BY EARLY AFTERNOON. WINDS
VEERING AROUND TO NW THROUGH THE NIGHT AS SFC WAVE RIDES ALONG
FRONTAL BOUNDARY WHICH PASSES TO OUR SOUTH LATE TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 232 PM EDT SAT JUN 5 2010/
SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...
CONVECTION FROM EARLIER THIS MORNING AND RESULTING CLOUD SHIELD OVER
THE AREA HAS SHIFTED INSTABILITY AXIS AND FOCUS FOR CONVECTIVE
REDEVELOPMENT TO OUR SE SO FOCUS TURNS TO ARRIVAL OF BETTER SYNOPTIC
SCALE FORCING THIS EVENING AND RESULTING REDEVELOPMENT ALONG
APPROACHING FRONTAL WAVE. LARGE SCALE FORCING AT ALL LEVELS EXPECTED
THIS EVENING AS FRONTAL WAVE WILL BE ACCOMPANIED BY 50KT LLJ WHICH
WILL AID IN GOOD LOW LEVEL MOISTURE TRANSPORT...60-70KT MID LEVEL
SPEED MAX...AND ENHANCED UPPER LEVEL DIVERGENCE WITH UPPER JET OVER
GREAT LAKES REGION. ALL THESE INGREDIENTS WILL COMBINE WITH PW
APPROACHING 2 INCHES SO WILL CONTINUE WITH GOING FCST OF LIKELY POPS
AND MENTION OF HVY RAIN. TIMING IN GRIDS STILL ON TRACK AS FRONT
EXPECTED TO MOVE THROUGH THE AREA BY EARLY SUNDAY MORNING...WHICH
SHOULD CLEAR PRECIP OUT OF THE AREA BY MID MORNING. LINGERING CLOUD
COVER AND DECENT CAA BEHIND FRONT SUGGEST MODELS ON TRACK WITH MUCH
COOLER TEMPS SUNDAY...ESPECIALLY MICHIGAN COUNTIES WHERE MORE
EXTENSIVE CLOUD COVER IS EXPECTED. WEAK SFC RIDGING WILL BRING
COOLER DRIER AIRMASS INTO THE AREA SUNDAY NIGHT BRINGING LOWS BACK
DOWN INTO THE 50-55 DEG RANGE.
LONG TERM...
..MONDAY THROUGH SATURDAY...
A COUPLE SYSTEMS OF INTEREST TO WATCH IN THE LONG TERM PERIOD ALONG
WITH POTENTIAL SIGNIFICANT WARMING LATE IN THE PERIOD. GENERALLY
PREFER ECMWF BLENDED WITH CURRENT GRIDS FOR FORECAST DETAILS AND
CONSISTENCY. GFS IN AGREEMENT ON OVERALL PATTERN AS WELL WITH
DIFFERENCES IN TIMING OF FEATURES AS IT LOOKS MUCH FASTER THAN ECMWF
WITH TRANSITION OUT OF ZONAL FLOW PATTERN.
MID LEVEL FLOW WILL BE ZONAL ACROSS THE CONUS TO START THE PERIOD
BUT WILL TRANSITION TO MORE MERIDIONAL FLOW BY THE END OF THE PERIOD
WITH DEVELOPING TROUGH IN THE WESTERN CONUS AND RIDGING IN THE EAST.
THIS SHOULD LEAD TO GRADUAL WARMING OVER THE AREA WITH POTENTIAL FOR
TEMPERATURES INTO THE 90S BY NEXT WEEKEND IF CURRENT SOLUTIONS ARE
CORRECT.
HIGH PRESSURE WILL BE OVER THE AREA ON MONDAY WITH TEMPERATURES NEAR
OR JUST BELOW SEASONAL NORMALS. THIS HIGH WILL SLIDE TO THE EAST
MONDAY NIGHT WITH ANOTHER ROUND OF FAST MOVING WEAK SHORT WAVES AND
POTENTIAL MCS ACTIVITY WHICH COULD IMPACT OUR AREA TUESDAY INTO
WEDNESDAY. LOW LEVEL BAROCLINIC ZONE LOOKS TO BE ACROSS THE REGION
WITH WEAK SURFACE FRONT AND POSSIBLE SURFACE DEVELOPMENT TUE NIGHT
INTO WED. MUCH TOO EARLY FOR MANY FORECAST DETAILS WITH THIS
SCENARIO SO WILL CONTINUE WITH LOW CHANCE POPS THROUGH THIS PERIOD.
MEANWHILE...ENERGY OVER THE PACIFIC WILL HELP DEVELOP A CLOSED LOW
ALONG THE WESTERN CONUS WHICH WILL ALSO HELP TO CARVE OUT A WESTERN
CONUS TROUGH AND ALLOW HEIGHTS TO RISE OVER OUR AREA. ECMWF BRINGS A
WARM FRONT THROUGH THE REGION FRIDAY AFTERNOON INTO FRIDAY NIGHT
WITH POSSIBLE MCS DEVELOPMENT IN THE AREA. HAVE INCLUDED LOW CHANCE
POPS FOR WARM FRONT PASSAGE FRIDAY AFTN INTO FRI NIGHT. THIS SHOULD
ALSO HELP CAP THE REGION ON SAT WITH FRONT TO OUR NORTH AND STRONG
UPPER LEVEL RIDGE DEVELOPING SO REMAINED OPTIMISTICALLY DRY ON DAY 7
WITH VERY WARM TEMPS INTO THE UPPER 80S BUT 90S COULD EASILY OCCUR
WITH RIDGE AND FULL SUN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 2 AM EDT /1 AM CDT/ SUNDAY FOR INZ003>009-
012>018-020-022>027-032>034.
MI...FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR MIZ077>081.
OH...FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR OHZ001-002-004-005-015-016-
024-025.
LM...NONE.
&&
SHORT TERM...LOGSDON
LONG TERM...LASHLEY
AVIATION...LUDHazardous weather outlook, Jun 5, 10:18 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1018 PM EDT SAT JUN 5 2010 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-070230- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1018 PM EDT SAT JUN 5 2010 /918 PM CDT SAT JUN 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 5AM EDT/4AM CDT. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT AS A LOW PRESSURE SYSTEM MOVES EAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THE STORMS WILL LIKELY BE SEVERE... WITH DAMAGING WINDS... LARGE HAIL... AND TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL FROM THE STORMS MAY ALSO CAUSE SOME FLOODING IN THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-070230- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 1018 PM EDT SAT JUN 5 2010 /918 PM CDT SAT JUN 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 5AM EDT/4AM CDT. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT AS A LOW PRESSURE SYSTEM MOVES EAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THE STORMS WILL LIKELY BECOME SEVERE... WITH DAMAGING WINDS... LARGE HAIL... AND TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL FROM THE STORMS MAY ALSO CAUSE SOME FLOODING IN THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE ON SUNDAY. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-070230- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1018 PM EDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 50 KNOTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 5, 10:14 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM FUNNEL CLOUD EVANSPORT 41.43N 84.40W
06/05/2010 DEFIANCE OH FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS A FUNNEL CLOUD NEAR EVANSPORT
&&
EVENT NUMBER IWX1000638
FISHERLocal storm report, Jun 5, 10:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND DMG 1 W PIONEER 41.68N 84.57W
06/05/2010 WILLIAMS OH LAW ENFORCEMENT
TREE DOWN ON VEHICLE.
&&
EVENT NUMBER IWX1000639
BMLLocal storm report, Jun 5, 11:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1102 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TORNADO 4 N LIBERTY CENTER 40.76N 85.28W
06/05/2010 WELLS IN TRAINED SPOTTER
BRANCHES AND POWER LINES DOWN...HOUSE DAMAGE FROM POWER
LINES...POSSIBLE TORNADO
&&
EVENT NUMBER IWX1000640
LUDLocal storm report, Jun 5, 11:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TORNADO 4 N LIBERTY CENTER 41.50N 84.01W
06/05/2010 FULTON OH TRAINED SPOTTER
BRANCHES AND POWER LINES DOWN...HOUSE DAMAGE FROM POWER
LINES...POSSIBLE TORNADO
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER IWX1000640
FISHERLocal storm report, Jun 5, 11:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TORNADO 4 S DELTA 41.52N 84.01W
06/05/2010 FULTON OH EMERGENCY MNGR
HOUSE WITH STRUCTUAL DAMAGE ON CR7...POSSIBLE TORNADO
&&
EVENT NUMBER IWX1000641
LUDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:56 PM EDT | Tornado Warning | IWX | Steuben | 49 min |
| Jun 5, 10:44 PM EDT | Special Marine Warning | IWX | 61 min | |
| Jun 5, 11:55 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 65 min |
| Jun 5, 11:56 PM EDT | Tornado Warning | IWX | LaPorte, Marshall, Starke | 42 min |
| Jun 6, 12:19 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, White | 56 min |
| Jun 6, 12:25 AM EDT | Tornado Warning | IWX | White | 35 min |
| Jun 6, 12:33 AM EDT | Tornado Warning | IWX | Elkhart, LaGrange | 27 min |
| Jun 6, 12:41 AM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Steuben | 54 min |
| Jun 6, 12:49 AM EDT | Tornado Warning | IWX | White | 41 min |
| Jun 6, 12:57 AM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Elkhart, Fulton, Kosciusko, LaGrange, Marshall and 5 more | 23 min |
| Jun 6, 1:00 AM EDT | Tornado Warning | IWX | LaGrange, Steuben | 30 min |
| Jun 6, 1:13 AM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 62 min |
| Jun 6, 1:20 AM EDT | Tornado Warning | IWX | Cass, Miami | 40 min |
| Jun 6, 1:47 AM EDT | Tornado Warning | IWX | Grant, Miami, Wabash | 35 min |
| Jun 6, 2:01 AM EDT | Areal Flood Advisory | IWX | White | 3 hr |
| Jun 6, 3:01 AM EDT | Special Weather Statement | IWX | Blackford, Grant | 44 min |
| Jun 6, 3:26 AM EDT | Special Weather Statement | IWX | Jay | 34 min |
| Jun 6, 4:22 AM EDT | Small Craft Advisory | IWX | 8 hr | |
| Jun 6, 4:24 AM EDT | Rip Current Statement | IWX | 19 hr | |
| Jun 6, 5:54 PM EDT | Special Weather Statement | IWX | Miami | 36 min |
| Jun 5, 9:47 PM EDT | Tornado Warning | IWX | Defiance, Henry, Williams | 43 min |
| Jun 5, 10:20 PM EDT | Tornado Warning | IWX | Fulton, Henry | 40 min |
| Jun 5, 10:40 PM EDT | Tornado Warning | IWX | Fulton | 26 min |
| Jun 6, 2:17 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry | 13 min |
| Jun 6, 12:12 PM EDT | River Flood Warning | IWX | Defiance, Fulton, Williams | 3 days |
| Jun 5, 10:56 PM EDT | Tornado Warning | IWX | Branch | 21 min |
| Jun 5, 11:33 PM EDT | Tornado Warning | IWX | Berrien, Cass | 27 min |
| Jun 6, 12:00 AM EDT | Tornado Warning | IWX | Cass, Saint Joseph | 30 min |
| Jun 6, 12:48 AM EDT | Tornado Warning | IWX | Branch, Hillsdale, Saint Joseph | 27 min |
| Jun 6, 1:15 AM EDT | Tornado Warning | IWX | Hillsdale | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.